Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 62, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2023, 4:43 PM CDT for Montgomery County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 4:43 PM CDT (21:43 UTC)
- Expired
- Apr 15, 2023, 5:18 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Montgomery County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 5:09 PM CDT | HAIL 0.25 | Montgomery City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
448
WUUS53 KLSX 152143
SVRLSX
MOC139-152230-
/O.NEW.KLSX.SV.W.0062.230415T2143Z-230415T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
443 PM CDT Sat Apr 15 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Montgomery County in east central Missouri...
* Until 530 PM CDT.
* At 442 PM CDT, a severe thunderstorm was located near Big Spring,
moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...At 441 PM, trained weather spotters reportedd ping pong
ball sized hail in Rhineland, Missouri.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Montgomery City, New Florence, Mineola, Rhineland, Danville, and
Americus.
This includes Interstate 70 in Missouri between exits 170 and 175.
This also includes Graham Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 9164 3903 9164 3900 9141 3871 9152
3868 9155 3869 9160 3870 9162 3870 9164
3874 9165
TIME...MOT...LOC 2142Z 190DEG 28KT 3875 9152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB1 follow-up statement
263
WWUS53 KLSX 152218
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
518 PM CDT Sat Apr 15 2023
MOC139-152228-
/O.CAN.KLSX.SV.W.0062.000000T0000Z-230415T2230Z/
Montgomery MO-
518 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Missouri.
LAT...LON 3875 9164 3903 9164 3900 9141 3871 9152
3868 9155 3869 9160 3870 9162 3870 9164
3874 9165
TIME...MOT...LOC 2218Z 190DEG 28KT 3903 9146
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:50 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 15, 2:50 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CDT Sat Apr 15 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 249 PM CDT Sat Apr 15 2023 Elevated convection associated with low-level moisture advection developed in western Missouri this morning and moved east through the CWA. Multiple supercells have developed in southwest Missouri and are moving northeast with time. As of now, the window for severe weather in our CWA still looks to be between 21z and 03z. The upper level longwave trough responsible for this afternoon's severe weather is currently moving into the High Plains, deepening with eastern extent. Toward the surface, multiple areas of low pressure extending from the Southern Plains into the Great Lakes are connected by a cold front. This will serve as the primary boundary on which convection will continue to initiate this afternoon. As temperatures warm and dewpoints rise, SBCAPE will continue to increase ahead of the front. By 20z, mean SBCAPE values of up to 2500 to 3000 J/kg are expected across the majority of Missouri. Mid- level lapse rates will be steep (7-8+ C/km), enhancing instability in the hail growth zone. With bulk shear vectors initially coming off the front, supercells are the expected mode earlier in the afternoon. Due to the above factors, supercells that develop will have the potential to produce very large hail, up to the size of baseballs. There is the threat of isolated tornadoes with these thunderstorms, but meager SRH values and high LCLs this afternoon will limit the potential for tornadoes. Later in the afternoon, the discrete convection in central and southern Missouri will congeal into a line along the front as bulk shear vectors become more parallel to the front. The threat of very large hail will wane, and damaging winds will become the primary threat. Large hail will still be possible with these thunderstorms, but baseballs will no longer be a potential. There is high confidence in the timing of the line as it moves through. The St. Louis metropolitan area can expect it to pass through between 23z to 01z. By 03z, the line should be exiting the eastern extent of the CWA. The upper level trough will cut off as it moves northeast, and mid to low-level moisture will wrap around the feature back into our CWA. Temperatures will fall dramatically behind the cold front, reaching the 30s and 40s by tomorrow morning. With the cold air and moisture return, there is the potential for snow to mix into rain tomorrow morning in portions of northeast Missouri. Model guidance shows wet bulb temperatures falling below freezing as low as 750 to 1000 ft above the surface, indicating that snow may not have enough time to melt before it reaches the ground. If snow is able to fall, warm surface temperatures and the light nature of the precipitation will preclude any impacts. Otherwise, light rain will linger in the northern CWA through Sunday evening. As mentioned previously, temperatures will drop hard behind the cold front. Highs on Sunday afternoon will struggle to rise as cold air continues to filter into the region, only peaking in the 40s and 50s. Gusty northwest winds associated with the surface pressure gradient will make conditions even more miserable, with peak wind chills in the 30s in northeast Missouri into south-central Illinois. Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts mainly in western CWA, landing just below advisory criteria. There is the potential for stronger winds mixing down to the surface in a line from Columbia, MO to Quincy, IL. At this time, we are holding off on issuing an advisory, but this may change as new data comes in. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 249 PM CDT Sat Apr 15 2023 (Monday - Tuesday Night) Dry and seasonably cool conditions are forecast on Monday as the strong surface low across the Great Lakes slowly moves into southeastern Canada. A mostly sunny sky is forecast during the day, with slackening west/northwest winds during the day as a weak surface ridge moves into western sections of the forecast area by the afternoon. Temperatures will warmup compared to Sunday, with neutral to weak warm-air advection at low levels and the aforementioned sunshine helping yield highs in the 60s. The surface ridge quickly moves across the mid-Mississippi Valley into the Ohio Valley Monday night. Broad low-level warm/moist advection Monday night into Tuesday may yield some isolated showers/weak thunderstorms mainly along/just north of a retreating warm front. Behind the front, a return to well-above normal temperatures is expected. Tuesday's high temperatures are tricky, as the exact timing of the warm front's retreat is uncertain and it may bisect the CWA late that afternoon. Spread in model guidance for highs is large not surprisingly, with the difference between the 25th/75th percentiles of the NBM around 8-12 degrees for most locations. So while Tuesday will undoubtedly be warmer than Monday, exactly how warm is the question mark. (Wednesday - Next Saturday) For mid/late next week, a more active pattern is still likely in the offing with a longwave trough carving out into the intermountain west. However, there is more than usual uncertainty with the specifics of the trough and its evolution. More specifically, the strength and the timing of its ejection and midlevel impulses out ahead of it. The WPC 500-hPa height clusters already show a lot of variance by 0Z Thursday. However, our area will be within the warm sector at least on Wednesday and into Thursday, so warm/moist unstable air should be in place. Any midlevel impulse moving to our northwest will also introduce more deep-layer shear, so one or multiple rounds of strong to severe thunderstorms are possible mid/late next week. 500-hPa height clusters by Friday show over 3/4 of grand ensemble members with a strong mid/upper level trough or closed low over the central US or Great Lakes area. By this time, the surface cold front is likely to our south and east, so much cooler weather is likely to infiltrate the area. Temperatures at least 10 degrees normal are forecast by Friday night into next Saturday, with highs only in the 50s to low 60s Saturday. There are also signs that the air mass coming in heading into next weekend may be even chillier than currently forecast, with a deep, closed low over the Great Lakes and 850-hPa anomalies 6 to 10C below normal. Probabilities for a freeze at this juncture, even in our north, appear low, but can't rule it our or at least some frost late next weekend. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1232 PM CDT Sat Apr 15 2023 A line of convection is weakening as it moves through Illinois, and is expected to exit within the next couple of hours. As it moved through the forecast area this morning, winds shifted from southerly to a more easterly direction. Winds are expected to veer to southerly again this afternoon. This line of thunderstorms was not the round of severe thunderstorms we are anticipating this afternoon. Through around 20z to 21z, conditions will be quiet and VFR ahead of the next round of convection. These thunderstorms are expected to be more widespread and severe, with very large hail initially being the primary threat. They will form into a line most likely in east-central Missouri and carry eastward through the remainder of the forecast area this evening. As the thunderstorms transition into a line, the primary threat will changeover from very large hail to damaging winds. During the peak of thunderstorm intensity, visibilities will have the potential to drop to IFR. The associated cold front will pass this evening, and winds will quickly switch to northwesterly behind it. Winds overnight will continue to increase, becoming gusty. Gusts will last through the end of the TAF period. Ceilings will deteriorate behind the cold front, with widespread IFR conditions across the northwestern portion of the CWA. These will last until the tail-end of the TAF period for locations impacted. SPECIFICS FOR KSTL: The St. Louis metropolitan terminals can expect a line of strong to severe thunderstorms passing between 23z and 01z this evening. Confidence in thunderstorms occurring in this window is high. These thunderstorms will have the potential to produce damaging winds and large hail. As thunderstorms pass, expect MVFR visibilities dropping to IFR at the peak. These terminals will experience MVFR ceilings behind the front, with ceilings potentially dropping to IFR. These sites are on the periphery of the IFR shield, so conditions could go either way. Added scattered group to account for uncertainty. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 15, 4:05 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 405 PM CDT Sat Apr 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected today, with the greatest risk for severe thunderstorms occurring through late evening. Very large hail, damaging winds, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across portions of the area Tuesday thoughThursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail at least the size of a quarter and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 15, 4:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 4 E DRAKE 38.47N 91.40W
04/15/2023 E0.88 INCH GASCONADE MO PUBLIC
&&
CVKINGLocal storm report, Apr 15, 4:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL HOLTS SUMMIT 38.64N 92.12W
04/15/2023 M0.25 INCH CALLAWAY MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 15, 4:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 E GUTHRIE 38.76N 92.08W
04/15/2023 E0.25 INCH CALLAWAY MO PUBLIC
&&
CVKINGLocal storm report, Apr 15, 4:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 W NEW HAVEN 38.60N 91.31W
04/15/2023 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 15, 4:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL OWENSVILLE 38.35N 91.49W
04/15/2023 M1.00 INCH GASCONADE MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 15, 4:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL RHINELAND 38.72N 91.51W
04/15/2023 E1.50 INCH MONTGOMERY MO TRAINED SPOTTER
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:48 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 42 min |
| Apr 15, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 51 min |
| Apr 15, 4:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 47 min |
| Apr 15, 4:36 PM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 39 min |
| Apr 15, 4:55 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 50 min |
| Apr 15, 4:58 PM CDT | Areal Flood Advisory | LSX | Osage | 3 hr |
| Apr 15, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 47 min |
| Apr 15, 5:28 PM CDT | Flash Flood Warning | LSX | Franklin | 5 hr |
| Apr 15, 5:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Louis | 44 min |
| Apr 15, 5:47 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 3 hr |
| Apr 15, 5:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis, Washington | 38 min |
| Apr 15, 6:07 PM CDT | Tornado Warning | LSX | Franklin, Jefferson | 35 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis | 49 min |
| Apr 15, 6:13 PM CDT | Flash Flood Warning | LSX | Franklin | 4 hr |
| Apr 15, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 43 min |
| Apr 15, 6:19 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 41 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 53 min |
| Apr 15, 6:27 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 52 min |
| Apr 15, 6:34 PM CDT | Tornado Warning | LSX | Jefferson | 41 min |
| Apr 15, 6:36 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 39 min |
| Apr 15, 6:39 PM CDT | Flash Flood Warning | LSX | Jefferson, Saint Louis | 4 hr |
| Apr 15, 6:39 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.